Overdose Awareness Day

Overdose Awareness Day, on August 31, is a global event that allows us to reflect on how substance abuse and addiction leading to overdose have influenced all of our lives. It is a day with the goal of raising overdose awareness and ending the stigma of drug-related deaths.

If you are currently struggling with an addiction to alcohol or drugs, this may be the day that you decide to ask for help. If you are currently going through substance abuse treatment, you may be reflecting on what got you to this point. Take a moment to congratulate yourself for getting the help that you need. And keep going; you’re doing great!

If you are in recovery as a result of an overdose, celebrate where you are today and where you will continue to go in this new sober life of yours. If you are the parent, child, family member, friend, or loved one of an addict who has overdosed and made it out or who is no longer here, this can be your chance to honor them. Regardless of where you fit, it is apparent that Overdose Awareness Day can have many different meanings, specific to each individual. But if nothing else, let August 31st be a day of change. A tragedy from overdose is preventable, so it’s also an important day to promote education on overdose symptoms, statistics, and what can be done if overdose is survived.

Overdose statistics

In 2019, there were 70,630 drug overdoses in the United States. Since 1999, more than 840,000 have died from an overdose. In 2020, while people all over the world were dealing with the COVID-19 pandemic, the United States was also battling another epidemic: drug overdoses. In 2020, overdose deaths skyrocketed, rising nearly 30% for a record total of just over 93,000, making it the largest single-year increase recorded. The use of opioids and the rise of access to fentanyl seemed to have ignited the rise.

Overdose symptoms

Overdose symptoms vary depending on what type of drug has been consumed. There are some symptoms that may be present in overdose situations and when you are using drugs in general. Unfortunately, many deaths happen because it’s hard to determine if you are in a state of overdose when it’s actually happening.

It can be hard to tell just how much of a drug you are consuming and when drugs are injected, the overdose risk is much higher.

Here are some common symptoms to be aware of:

  • Difficulty breathing
  • Severe chest pain
  • Seizures
  • Delirium
  • Change in pulse – fast, slowed, or irregular
  • Abnormal breathing
  • Loss of consciousness
  • Changes in skin color – pale, flushed, bluish tint
  • Unresponsiveness
  • Changes in body temperature – hyperthermia or hypothermia

While most overdoses result in death, they don’t always have to. If someone overdoses and experiences quick medical attention, it can help save their life and/or prevent severe and long-lasting health consequences.

Harmony Bay Addiction Treatment Center

Overdoses can be a sign that you or your loved one needs help and should seek treatment. Addiction treatment centers are well-equipped to handle detoxification, which should always be done with medical professionals present. After detoxification, proper treatment can help you understand your addiction and teach you coping mechanisms to help prevent relapses.

If you or someone you love has overdosed and is in need of addiction treatment, contact Harmony Bay Wellness at 855.857.6050.